Prednisone withdrawal late after adult liver transplantation reduces diabetes, hypertension, and hypercholesterolemia without causing graft loss



We prospectively withdrew prednisone in 28 adult patients who had stable graft function more than 2 years after orthotopic liver transplantation (OLTx) and had been on 5 mg/d prednisone for at least 6 months. Prednisone was decreased from 5 mg/d to 2.5 mg/d for 1 month then stopped completely. Cyclosporine monotherapy was maintained at a level of approximately 200 ng/mL (TDX). Nineteen patients had prednisone withdrawn without complications. Four (14.2%) had modest elevations in liver function tests (two biopsy proven mild rejections and two were not biopsied). These four were treated with methylprednisolone boluses and then withdrawal of steroids again. Prednisone was restarted in five patients because of generalized fatigue and body aches (n = 4) and colitis (n = 1). Steroids later were successfully withdrawn in two of these patients. After prednisone withdrawal, three of five insulin-dependent diabetic patients were able to discontinue insulin therapy and their glycosylated hemoglobin levels improved. Four of fourteen hypertensive patients were able to discontinue antihypertensive medicines. Mean serum cholesterol decreased from 222.6 ± 43.3 to 188.3 ± 33.3 mg/dL (P < .001). The number of patients with serum cholesterol levels > 220 mg/dL decreased from 13 to 4. A control group of 24 patients maintained on 5 mg/d prednisone at least 2 years after liver transplantation also was studied. In this group during the study period, no diabetic became normoglycemic, no patient decreased their antihypertensive medicine, and the mean serum cholesterol levels did not change significantly. We conclude that prednisone withdrawal using cyclosporine monotherapy late after liver transplantation does not lead to graft loss and decreases the prevalence of diabetes, hypertension, and hypercholesterolemia. Symptoms occurring during withdrawal may be minimized by earlier or slower tapering. (Hepatology 1997 Jan;25(1):173-7)